Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A criterion for reduction of variables in the Willmore-Chen variational problem and its applications

Authors: Manuel Barros, Angel Ferrández, Pascual Lucas and Miguel A. Meroño
Journal: Trans. Amer. Math. Soc. 352 (2000), 3015-3027
MSC (2000): Primary 53C40, 53A30, 58E30
Published electronically: February 24, 2000
MathSciNet review: 1621713
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We exhibit a criterion for a reduction of variables for Willmore-Chen submanifolds in conformal classes associated with generalized Kaluza-Klein metrics on flat principal fibre bundles. Our method relates the variational problem of Willmore-Chen with an elasticity functional defined for closed curves in the base space. The main ideas involve the extrinsic conformal invariance of the Willmore-Chen functional, the large symmetry group of generalized Kaluza-Klein metrics and the principle of symmetric criticality. We also obtain interesting families of elasticae in both lens spaces and surfaces of revolution (Riemannian and Lorentzian). We give applications to the construction of explicit examples of isolated Willmore-Chen submanifolds, discrete families of Willmore-Chen submanifolds and foliations whose leaves are Willmore-Chen submanifolds.

References [Enhancements On Off] (What's this?)

  • 1. M. Barros, Willmore tori in non-standard 3-spheres, Math. Proc. Cambridge Phil. Soc., 121, 321-324, 1997. MR 98b:53052
  • 2. M. Barros, Free elasticae and Willmore tori in warped product spaces, Glasgow Math. J., 40, 265-272, 1998. CMP 98:14
  • 3. M. Barros and B. Chen, Stationary 2-type surfaces in a hypersphere, J. Math. Soc. Japan, 39, 627-648, 1987. MR 89b:53091
  • 4. M. Barros, A. Ferrández, P. Lucas, and M. A. Meroño, Willmore tori and Willmore-Chen submanifolds in pseudo-Riemannian spaces, J. Geom. Phys., 28, 45-66, 1998. CMP 99:03
  • 5. M. Barros and O. J. Garay, Free elastic parallels in a surface of revolution, Amer. Math. Monthly, 103, 149-156, 1996. MR 96k:53002
  • 6. M. Barros and O. Garay, Hopf submanifolds in $\mathbb{S} ^7$ which are Willmore-Chen submanifolds, Math. Z., 228, 121-129, 1997. MR 99d:53065
  • 7. M. Barros, O. Garay, and D. Singer, New examples of Willmore surfaces, Preprint, 1995.
  • 8. M. Barros and M. A. Meroño, Willmore tori in Kaluza-Klein conformal structures on the three sphere, Preprint, 1997.
  • 9. B. Chen. Some conformal invariants of submanifolds and their applications, Boll. Un. Mat. Ital., 10, 380-385, 1974. MR 51:6663
  • 10. N. Ejiri, A counterexample for Weiner's open question, Indiana Univ. Math. J., 31, 209-211, 1982. MR 83j:53057
  • 11. A. Gray, Pseudo-Riemannian almost product manifolds and submersions, J. Math. Mech., 16, 715-737, 1967. MR 34:5018
  • 12. G. Jensen, Einstein metrics on principal fibre bundles, J. Diff. Geom., 8, 599-614, 1973. MR 50:5694
  • 13. S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, John Wiley, New York, 1963 (I), 1969 (II). MR 27:2945; MR 38:501
  • 14. J. Langer and D. Singer, Curves in the hyperbolic plane and mean curvature of tori in 3-space, Bull. London Math. Soc., 18, 531-534, 1984. MR 85k:53006
  • 15. J. Langer and D. Singer, The total squared curvature of closed curves, J. Differential Geometry, 20, 1-22, 1984. MR 86i:58030
  • 16. R. Palais, The principle of symmetric criticality, Commun. Math. Phys., 69, 19-30, 1979. MR 81c:58026
  • 17. U. Pinkall, Hopf tori in ${\mathbb{S} ^3}$, Inventiones mathematicae, 81, 379-386, 1985. MR 86k:53075
  • 18. A. Romero and M. Sánchez, New properties and examples of incomplete Lorentzian tori, J. Math. Phys., 35, 1992-1997, 1994. MR 95h:53093
  • 19. A. Weinstein, Fat bundles and symplectic manifolds Adv. Math., 37, 239-250, 1980. MR 82a:53038

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C40, 53A30, 58E30

Retrieve articles in all journals with MSC (2000): 53C40, 53A30, 58E30

Additional Information

Manuel Barros
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, 18071 Granada, Spain

Angel Ferrández
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Espinardo, Murcia, Spain

Pascual Lucas
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Espinardo, Murcia, Spain

Miguel A. Meroño
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Espinardo, Murcia, Spain

Keywords: Willmore-Chen submanifold, Kaluza-Klein metric, elastic curves
Received by editor(s): November 11, 1997
Received by editor(s) in revised form: June 25, 1998
Published electronically: February 24, 2000
Additional Notes: This research has been partially supported by DGICYT grant PB97-0784 and Fundación Séneca (C.A.R.M.) grant PB/5/FS/97.
Dedicated: Dedicated to the memory of Alfred Gray
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society